Missouri, 2008

Hail in Missouri, April 25, 2008

April 25, 2008 · NWS SGF · 1 event in 1 county or zone

One storm produed nickel size hail in Lebanon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

One storm produed nickel size hail in Lebanon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 25, 2:07 PM CST, 7 minutes earlier.

Area forecast discussion, Apr 25, 2:07 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
307 PM CDT FRI APR 25 2008

.DISCUSSION...

A COLD FRONT CONTINUES TO TRACK EAST THROUGH THE MISSOURI OZARKS
ALONG WITH AN ASSOCIATED LINE OF THUNDERSTORMS. THUNDERSTORMS
WILL CONTINUE TO DEVELOP AND STRENGTHEN AS THE FRONT MOVES THROUGH
THE AREA.

SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...

AS OF 2OZ...SURFACE COLD FRONT EXTENDS FROM NEAR IBERIA TO NEAR
SEYMOUR TO NEAR BRANSON. THE POTENTIAL FOR SEVERE THUNDERSTORMS
WILL CONTINUE ALONG AND EAST OF THE FRONT WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREATS. A STRONG CAP NEAR 800MB HAS
GRADUALLY WEAKENED THIS AFTERNOON FROM THE HEATING OF THE
DAY...LIFT FROM THE FRONT AND COOLING OF THE MID LEVELS AS AN
UPPER LEVEL TROUGH SWINGS THROUGH THE PLAINS.

BEHIND THE FRONT...COOLER AND DRIER AIR WILL FILTER IN AS SURFACE
HIGH PRESSURE BUILDS INTO THE OZARKS. CLOUDS WILL BE ON THE
DECREASE TONIGHT FROM WEST TO EAST WITH NAM SHOWING STRONG
ISENTROPIC DOWNGLIDE IN THE 300 TO 305K LAYER.

UPPER LEVEL TROUGH WILL TRACK INTO THE GREAT LAKES REGION SATURDAY
WITH ANOTHER SURGE OF COLDER AIR HEADED FOR SOUTHEAST KANSAS AND
THE MISSOURI OZARKS. ASSOCIATED FRONT WILL MOVE THROUGH SATURDAY
NIGHT AND EARLY SUNDAY WITH SCATTERED SHOWERS AND THUNDERSTORMS
POSSIBLE. RAINFALL LOOKS TO BE LIGHT WITH LIMITED MOISTURE AVAILABLE
AFTER TODAYS FRONTAL PASSAGE.

ANGLE

LONG TERM (SUNDAY THROUGH FRIDAY)...

SECONDARY UPPER LOW TO DUMBBELL AROUND MAIN CLOSED LOW ON SUNDAY
KEEPING PRECIPITATION CHANGES ALIVE.  SOME QUESTION CONCERNING
AMOUNT OF INSTABILITY AS MID LEVELS ARE SLOWER TO COOL...HOWEVER
GOOD NEWS IS THAT PRECIPITATION AMOUNTS LOOK TO BE LIMITED.

MODERATE CONFIDENCE IN JUST HOW COLD REGION WILL DROP TO SUNDAY
NIGHT.  WRAP AROUND MOISTURE TO KEEP MEAN RH AT 50% OR GREATER AND
WINDS TO REMAIN AT 5 TO 10 MPH AS CENTER OF SURFACE HIGH SLIDES JUST
WEST OF CWA.  HAVE DROPPED ALREADY COOL LOWS A DEGREE COLDER WITH
LATER RUNS DETERMINING IF THIS WILL NEED TO BE TRENDED STILL
COLDER...MAKING FROST IN VALLEYS AND SHELTERED AREAS A
POSSIBILITY.

CONFIDENCE IN THE LONG TERM ENHANCED BY RUN TO RUN CONSISTENCY OF
ECMWF AND REMAINING DIFFERENCES WITH GFS DIMINISHING.  REGION TO
WITNESS SHORT LIVED RIDGING THROUGH MIDWEEK...THEN NEXT UPPER LOW
DIGS DEEPLY INTO THE ROCKIES.  LEE TROFING AND ASSOCIATED WARM
ADVECTION TO LEAD TO RETURN OF THUNDERSTORM CHANCES LATE WEDNESDAY.
WITH DIGGING UPPER CLOSED LOW AND LOWERING SURFACE PRESSURE OVER
CENTRAL KS...HESITATE TO SAY IT THIS FAR IN ADVANCE BUT SYNOPTIC
SETUP LOOKS FAVORABLE FOR SEVERE WEATHER ON THURSDAY OR FRIDAY.

RUNNELS

&&

.AVIATION...

FOR THE 18Z TAF PACKAGE...COLD FRONT THAT EXTENDS FROM NEAR
WARSAW TO NEOSHO WILL CONTINUE TO TRACK EAST TOWARDS SGF. THE
FRONT IS EXPECTED TO ARRIVE AT SGF NEAR 19Z BRINGING A WIND SHIFT
TO THE WEST AND NORTHWEST ALONG WITH TSRA AND REDUCED VISIBILITY.
WITH THE FRONT EAST OF JLN...WILL ONLY CARRY VCSH WITH MVFR
CEILINGS GRADUALLY RAISING THIS AFTERNOON.

ANGLE/KARDELL

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 25, 12:57 PM CST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
157 PM CDT FRI APR 25 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261900-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
157 PM CDT FRI APR 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

 WEATHER HAZARDS EXPECTED:

 THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
 60 MPH...HAIL TO THE SIZE OF QUARTERS AND LOCALLY HEAVY
 RAINFALL.

 AREAS AFFECTED AND TIMING:

 A LINE OF THUNDERSTORMS WILL FORM ALONG A COLD FRONT THAT WILL
 MOVE EAST ACROSS THE MISSOURI OZARKS THIS AFTERNOON AND EVENING.
 STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND EAST
 OF A LINE FROM NEAR VERSAILLES TO CASSVILLE.

 DISCUSSION:

 STRONG TO SEVERE STORMS WILL GRADUALLY DEVELOP THIS AFTERNOON
 ALONG A COLD FRONT AND SPREAD EAST ACROSS THE AREA. A STRONG
 CAP THAT HAS LIMITED THE DEVELOPMENT OF THUNDERSTORMS THIS
 MORNING WILL SLOWLY ERODE DUE TO THE HEATING OF THE DAY...
 FORCING FROM THE COLD FRONT AND COOLING TEMPERATURES ALOFT
 ASSOCIATED WITH AN UPPER LEVEL TROUGH MOVING THROUGH THE REGION.

 THE STORMS WILL FORM LINE SEGMENTS WITH LARGE HAIL AND DAMAGING
 WINDS THE MAIN HAZARDS. LOCALLY HEAVY RAINFALL WILL ALSO BE
 POSSIBLE...ESPECIALLY IN AREAS THAT EXPERIENCE TRAINING OF
 STORMS.

 BEHIND THE FRONT...GUSTY WEST AND NORTHWEST WINDS UP TO 30 MPH
 WILL BE POSSIBLE THIS AFTERNOON ACROSS SOUTHEAST KANSAS AND THE
 OSAGE PLAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

 ANOTHER STORM SYSTEM WILL PUSH THROUGH THE AREA LATE SATURDAY
 NIGHT INTO SUNDAY. THIS SYSTEM WILL BRING A CHANCE FOR
 SCATTERED THUNDERSTORMS.

 MUCH COLDER AIR WILL MOVE INTO THE AREA SUNDAY. MONDAY MORNING
 TEMPERATURES WILL LIKELY DROP INTO THE UPPER 30S...WITH VALLEYS
 AND LOW LYING AREAS DROPPING INTO THE MIDDLE 30S WITH PATCHY
 FROST POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED ALONG AND AHEAD OF THE COLD
 FRONT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

ANGLE

In the hours before

Special weather statement, Apr 25, 12:43 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
143 PM CDT FRI APR 25 2008

MOZ068-069-079-080-251915-
POLK MO-DALLAS MO-HICKORY MO-CAMDEN MO-
143 PM CDT FRI APR 25 2008

...SIGNIFICANT WEATHER ALERT FOR EASTERN HICKORY...EASTERN POLK...
NORTHERN DALLAS AND WEST CENTRAL CAMDEN COUNTIES UNTIL 215 PM CDT...

AT 141 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF BOLIVAR...MOVING NORTHEAST
AT 41 MPH.

PEOPLE IN EASTERN HICKORY...EASTERN POLK...NORTHERN DALLAS AND
WESTERN CAMDEN COUNTIES...INCLUDING THE CITIES OF URBANA AND MACKS
CREEK...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LINDENBERG

The radar

The Springfield radar (KSGF), 82 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Laclede

When
April 25, 2:14 PM CST
Where
Laclede County, 0.55 mi E of Lebanon
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
37.680, -92.660

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95322.